Rheumatology Department, Queen Alexandra Hospital, Cosham, Portsmouth and 1Rheumatology Department, Derbyshire Royal Infirmary, Derby, UK Anti-TNF drugs have revolutionized rheumatology practice. However, these new drugs have also created new problems that UK rheumatologists have rarely had to consider in their patients. In particular, a major concern is the propensity of patients on anti-TNF therapy to develop reactivation of latent tuberculosis (TB). A recent review in this journal has highlighted these problems [1]. The increase in TB associated with anti-TNF-α therapy is well documented for all three available anti-TNF drugs [2–4] and has resulted in manufacturers recommending tuberculin skin testing and other screening procedures for TB prior to commencing treatment. The British Society for Rheumatology (BSR) and the British Society for Gastroenterology have worked with the British Thoracic Society (BTS) in drawing up recommendations for: (i) assessing the risk of TB infection in patients due to start anti-TNF therapy, and (ii) the management of any TB infection present in patients either due to start or already treated with anti-TNF-α therapy.
No takes yet. Share an insight, caveat, or question.
Ledingham et al. (2005) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: